Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 59, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 1998, 7:18 AM CDT for Republic County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1998, 7:18 AM CDT (12:18 UTC)
- Expired
- Jun 10, 1998, 7:50 AM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Republic County, KS
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
566
WUUS1 KTOP 101220 RRA
SVRTOP
KSC157-101250-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
718 AM CDT WED JUN 10 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 750 AM CDT
* AT 714 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF NORWAY...OR ABOUT 14 MILES
NORTHWEST OF CONCORDIA...MOVING NORTHEAST AT 35 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
NARKA
MUNDEN
REPUBLIC
SCANDIA
COURTLAND
NORWAY
BELLEVILLE
LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN
THE PATH OF THE STORM...MOVE INDOORS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL...AND DEADLY LIGHTNING AND WINDS UP TO 58 MPH. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:45 AM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 10, 2:45 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 245 AM CDT WED JUN 10 1998 ...MAIN CONCERNS ARE PRECIPITATION CHANCES THIS MORNING AND AGAIN TONIGHT INTO THURSDAY... SATELLITE AND 88-D LOOPS SHOW CONVECTION IN SOUTH CENTRAL AND SOUTHEAST KANSAS AS WARM FRONT BEGINS TO RETURN NORTH. WILL HAVE POPS IN THE FORECAST FOR THIS MORNING WITH THIS EVENT. AFTER WARM FRONT MOVES THROUGH...MAIN EVENT WILL OCCUR TONIGHT INTO THURSDAY AS UPPER WAVE EJECTS NORTHEAST AND PUSHES SURFACE BOUNDARY EAST ACROSS THE AREA THURSDAY. LIKELY POPS CURRENTLY IN FORECAST FOR TONIGHT AND WILL KEEP THIS. MOST ACTIVITY WILL BE 03Z TONIGHT TO 15Z THURSDAY MORNING ALTHOUGH WITH THE UPPER WAVE NOT PASSING BY UNTIL THE AFTERNOON...COULD BE SOME ACTIVITY AGAIN AT THAT TIME. AVN LOOKS TOO FAST ON MOVEMENT OF UPPER WAVE. TEMPERATURES SHOULD BE IN THE 80S CWAWIDE TODAY AND THURSDAY. .TOP...NONE LWS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:30 AM CDT | Tornado Warning | TOP | Republic, Washington | 30 min |
| Jun 10, 8:19 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| Jun 10, 8:43 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 57 min |
| Jun 10, 9:33 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 62 min |
| Jun 10, 10:04 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 61 min |
| Jun 10, 5:26 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 29 min |
| Jun 10, 5:50 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 60 min |
| Jun 10, 6:19 PM CDT | Tornado Warning | TOP | Pottawatomie | 31 min |
| Jun 10, 6:36 PM CDT | Tornado Warning | TOP | Pottawatomie, Wabaunsee | 29 min |
| Jun 10, 6:53 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.